Alert archive / Nevada / Special Weather Statements in 2011

Special Weather Statement, NWS Reno, NV

August 6, 2011Washoe County, Nevada

NWS Reno, NV issued this special weather statement at Aug 6, 2011, 5:46 PM PDT for Washoe County, Nevada. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2011, 5:46 PM PDT (00:46 UTC)
Expired
Aug 6, 2011, 6:45 PM PDT
In force
59 min
Issued by
NWS Reno, NV

County Washoe County, NV

The radar

The Reno radar (KRGX), 150 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2011-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2011-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3951 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

886 
WWUS85 KREV 070046
SPSREV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
546 PM PDT SAT AUG 6 2011

CAZ071-NVZ005-070145-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-NORTHERN WASHOE COUNTY-
546 PM PDT SAT AUG 6 2011

...BLOWING DUST POSSIBLE ALONG HIGHWAY 447 THROUGH 630 PM...

AT 545 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A THUNDERSTORM OVER LASSEN COUNTY...18 MILES NORTHEAST OF TERMO AND 
MOVING EAST AT 10 MPH.

AS THIS THUNDERSTORM DIMINISHES...OUTFLOW WINDS OF 40 TO 50 MPH MAY 
PRODUCE AN AREA OF BLOWING DUST ALONG HIGHWAY 447 FROM THE 
LASSEN-WASHOE COUNTY LINE...SOUTH THROUGH DUCK FLAT AND INTO THE 
BUFFALO HILLS IN NORTHERN WASHOE COUNTY.  

VISIBILITY MAY DROP TO 1 MILE OR LESS IN AREAS OF BLOWING DUST. 
STRONG WINDS ALONG HIGHWAY 447 WILL PRODUCE DIFFICULT DRIVING 
CONDITIONS FOR HIGH PROFILE VEHICLES THROUGH 630 PM.

&&

LAT...LON 4123 11992 4087 11952 4087 12022 4105 12025
TIME...MOT...LOC 0040Z 262DEG 10KT 4097 12011

$$

BRONG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 6, 1:29 PM PDT, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 6, 1:29 PM PDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
129 PM PDT SAT AUG 6 2011

.SHORT TERM...
INSTBY ASSOCIATED WITH WEAK SHORTWAVE NEAR THE OREGON COAST AND
LIFT PROVIDED BY 80-90 KT UPPER LEVEL JET STREAK MOVING ACROSS
CNTRL CA-CNTRL NV TONIGHT WILL KEEP THE POTENTIAL FOR A FEW TSTMS
IN PLACE FOR PARTS OF NERN CA-NWRN NV THIS EVENING AND OVERNIGHT.
CUMULUS HAS BEGUN TO FORM OVER NRN LASSEN AND NWRN WASHOE COUNTIES
DURING THE PAST HOUR. WITH FAVORABLE CONVECTIVE PARAMETERS SUCH
AS HIGH LEVEL TOTALS OVER 30 AND A LOW LEVEL THETA-E MAXIMUM IN
PLACE...THE MENTION OF TSTMS WILL BE MAINTAINED THRU THIS EVENING
FOR NRN LASSEN COUNTY AND CARRIED THRU THE OVERNIGHT HOURS FOR THE
SURPRISE VALLEY AND NWRN NV. THERE IS A MORE MARGINAL POTENTIAL
FOR A FEW ELEVATED TSTM CELLS IN NRN PERSHING COUNTY BTWN 06-12Z
AS THE JET STREAK MOVES ACROSS CNTRL NV BUT WILL BE ACCOMPANIED BY
WEAKER INSTBY.

FARTHER SOUTH IN MINERAL AND MONO COUNTIES...INCREASED 500 MB
MOISTURE WILL PRODUCE LATE DAY CUMULUS BUT WITH WARMER AIR ALOFT
AND WEAKER HIGH LEVEL LAPSE RATES THE THREAT OF TSTMS IS QUITE
SLIM.

FROM SUNDAY THRU TUESDAY...DRY AND STABLE CONDITIONS WILL PREVAIL
ACROSS THE REGION AS TROF OFF THE WEST COAST WEAKENS...LEAVING
BEHIND A WEAK WEST FLOW ALOFT WITH EAST-WEST ORIENTED RIDGE AXIS
PERSISTING NEAR THE US-MEXICO BORDER. LITTLE TO NO CLOUD COVER IS
EXPECTED WHILE MAX TEMPS REMAIN NEAR SEASONAL NORMALS IN THE LOWER-
MID 90S FOR MOST WRN NV VALLEYS AND AROUND 80 DEGREES IN THE TAHOE
BASIN. COMMON LEE SIDE ZEPHYR TYPE BREEZES WITH GUSTS OF 25-30
MPH ARE EXPECTED IN FAR WRN NV FOR SUN-MON...FOLLOWED BY A LIGHTER
WEST BREEZE BY TUESDAY AS PRESSURE GRADIENT WEAKENS. MJD

.LONG TERM...WEDNESDAY THROUGH SATURDAY...
MODELS IN GENERAL GOOD AGREEMENT DURING THIS TIME FRAME WITH TROUGH
WEAKENING AND HEIGHTS RISING SLIGHTLY IN RESPONSE. THE ECMWF IS
STRONGEST WITH WESTWARD MOVEMENT AND AMPLIFICATION OF RIDGE WHICH
WOULD PUSH TEMPERATURES OVER 100 DEGREES IN SOME WESTERN NV
LOCATIONS. FAVORED A SLIGHTLY MORE TEMPERED WARMING TREND PER THE
GFS DUE TO PERSISTENT EAST PACIFIC TROUGH PATTERN THIS SUMMER.
MODELS SHOW INDICATION OF TROUGH RELOADING AS ADDITIONAL ENERGY
DROPS SOUTHWARD FROM THE GULF OF ALASKA LATE NEXT WEEKEND INTO
EARLY THE FOLLOWING WEEK (DAYS 8-14).

FEW CHANGES WERE MADE TO ONGOING FORECAST WHICH SUPPORTS A SLIGHT
WARMING DURING PERIOD AND SOME INCREASE IN AFTERNOON/EVENING CUMULUS
SOUTH OF HIGHWAY 50 BY THU-SAT. RIGHT NOW IT APPEARS TOO DRY AND
STABLE TO REALIZE DEEP ENOUGH CONVECTION FOR THUNDERSTORMS. TYPICAL
LATE AFTERNOON AND EVENING ZEPHYR BREEZES ALONG THE EASTERN SIERRA.
OTHERWISE LIGHT WIND PATTERN. HOHMANN
&&

.AVIATION...
VFR WITH TYPICAL LATE DAY WIND GUSTS TO 20-25KT. MOS GUIDANCE DOES
NOT INDICATE ANY FOG POTENTIAL FOR KTRK THE NEXT COUPLE OF NIGHTS AS
UPPER JET ALOFT AND DRY AIR PERSIST OVER REGION. HOHMANN
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Aug 6, 5:46 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
546 PM PDT SAT AUG 6 2011

CAZ071-NVZ005-070145-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-NORTHERN WASHOE COUNTY-
546 PM PDT SAT AUG 6 2011

...BLOWING DUST POSSIBLE ALONG HIGHWAY 447 THROUGH 630 PM...

AT 545 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A THUNDERSTORM OVER LASSEN COUNTY...18 MILES NORTHEAST OF TERMO AND
MOVING EAST AT 10 MPH.

AS THIS THUNDERSTORM DIMINISHES...OUTFLOW WINDS OF 40 TO 50 MPH MAY
PRODUCE AN AREA OF BLOWING DUST ALONG HIGHWAY 447 FROM THE
LASSEN-WASHOE COUNTY LINE...SOUTH THROUGH DUCK FLAT AND INTO THE
BUFFALO HILLS IN NORTHERN WASHOE COUNTY.

VISIBILITY MAY DROP TO 1 MILE OR LESS IN AREAS OF BLOWING DUST.
STRONG WINDS ALONG HIGHWAY 447 WILL PRODUCE DIFFICULT DRIVING
CONDITIONS FOR HIGH PROFILE VEHICLES THROUGH 630 PM.

&&

LAT...LON 4123 11992 4087 11952 4087 12022 4105 12025
TIME...MOT...LOC 0040Z 262DEG 10KT 4097 12011

BRONG

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:23 PM PDTSpecial Weather StatementREV97 min

Nearby

Special Weather Statements in Nevada, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.